Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS Hanford, CA

December 23, 2016Kern County, Tulare County, California

NWS Hanford, CA issued this flash flood warning at Dec 23, 2016, 4:57 PM PST for Kern County, Tulare County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2016, 4:57 PM PST (00:57 UTC)
Expired
Dec 23, 2016, 11:00 PM PST
In force
6 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Kern County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 112 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2016-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2016-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 420 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WGUS56 KHNX 240057
FFWHNX
CAC029-107-240700-
/O.NEW.KHNX.FF.W.0011.161224T0057Z-161224T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
457 PM PST FRI DEC 23 2016

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Northeastern Kern County in central California...
  Southeastern Tulare County in central California...

* Until 1100 PM PST Friday

* At 453 PM PST, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Flash flooding is
  expected to begin shortly.

* Flash flooding is possible along Highway 155 in association with
  the Cedar Fire Burn scar area.

* Some locations that will experience flooding include...
  Wofford Heights.

Excessive rainfall over the burn scar will result in debris flow
moving through the Cedar Fire Burn scar. The debris flow can consist
of rock, mud, vegetation and other loose materials.

Additional rainfall amounts of up to 1 inch is possible in the
warned area over the next 6 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3589 11848 3570 11846 3572 11866 3587 11868

$$

jdb
2 follow-up statements
146 
WGUS76 KHNX 240430
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
830 PM PST FRI DEC 23 2016

CAC029-107-240700-
/O.CON.KHNX.FF.W.0011.000000T0000Z-161224T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
830 PM PST FRI DEC 23 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM PST FOR
NORTHEASTERN KERN AND SOUTHEASTERN TULARE COUNTIES...

At 825 PM PST, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the Cedar burn scar.  Flash
flooding is most likely occurring in the vicinity of the burn scar.

Rain amounts from automated precipitation gages close to the Cedar
burn scar have ranged from 0.70 inches to 1.30 inches during the 
past few hours. 

Excessive rainfall over the burn scar will result in debris flow
moving through the Cedar Fire burn scar. The debris flow can consist
of rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...Highway 155
between Glennville and Wofford Heights.

Additional rainfall of up to an inch is possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3589 11848 3570 11846 3572 11866 3587 11868

$$

KD
742 
WGUS76 KHNX 240654
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
1054 PM PST FRI DEC 23 2016

CAC029-107-240702-
/O.EXP.KHNX.FF.W.0011.000000T0000Z-161224T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
1054 PM PST FRI DEC 23 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN KERN AND SOUTHEASTERN
TULARE COUNTIES WILL EXPIRE AT 1100 PM PST...

The heavy rain has ended. Flooding is no longer a threat in the
vicinity of the Cedar Fire burn scar. 

LAT...LON 3589 11848 3570 11846 3572 11866 3587 11868

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 2:30 PM PST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 23, 2:30 PM PST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
230 PM PST Fri Dec 23 2016

.SYNOPSIS...
A cold Pacific storm will move through Central California today
and continue bringing rain and mountain snow. The storm will move
east of our area by Christmas Day with drier conditions and a
slight warming of temperatures. The atmosphere may become stable
next week with daily occurrences of valley fog...locally dense.

&&

.DISCUSSION...
Cold Pacific storm approaching the district today as warm
overruning precipitation has already invaded the Central
California Interior. Upper air model analysis has the Central
California Interior in an area of good difluent flow providing
support for this morning precipitation. Yet, while precipitation
has been light in the warm sector, it has managed to lower snow
levels to near 6000 feet msl today. Upper air analysis from
Oakland and Vandenberg showed the freezing level from above 8000
feet msl to above 9000 feet msl, respectively. The observation
from Reno showed the freezing level at the surface. Cross
California temperature analysis showed a downward slope from west
to east. Therefore, the Sierra Nevada was more in the range of
having a snow line near the 5000 foot msl level. Therefore,
Yosemite (especially the valley floor) should have to problem
accumulating snow today through Saturday.

The main area of the next winter storm is still offshore as of
this morning, but will push on-shore at around 400 PM PST this
afternoon. Will expect the band of heavy precipitation falling
during and after frontal passage from 400 PM PST through 1000 PM
PST this evening. While the snow line will be at around 5000 feet
msl through this afternoon, snow levels will start falling below
4000 feet msl this evening (just before midnight). Light snow may
start accumulating in the foothills of Mariposa and Madera
Counties along with light snow also accumulating at the Tejon Pass
(near 4000 feet) of the Grapevine (Interstate-5) near and after
midnight.

A winter storm warning has been posted for the Sierra Nevada from
Yosemite to the Kern County Line and will remain in effect until
400 PM PST on Saturday. Satellite precip-water imagery along with
upper air observations from Oakland and Vandenberg show a plume of
higher moisture surging toward the West Coast today. The plume of
+1.00 inch precip-water will swing southward this afternoon and
evening toward Southern California. Beforehand, the plume will
cross Central California and provide the moisture for warning
criteria precipitation amounts. Timing of the heaviest
precipitation will range from 1000 PM PST through 0400 AM PST, and
linger through part of the day on Saturday. While the amount of
snow fall may not be significant for the Grapevine, the amount
expected to accumulate late tonight through Saturday morning will
impact holiday travel on Interstate-5. Therefore, a winter weather
advisory has also be posted for the Grapevine area. Yet, before
the snow, strong winds ahead of the cold frontal passage through
Kern County will also make travel difficult.

Additional concerns are the burn areas of Central California.
While the precipitation observed so far has been on the lighter
side, then have been higher then progs suggested for the event so
far. Forecasted precipitation amounts have been closer to actual
values, therefore, will continue to forecast values above those
listed in the guidance for Central California. Yet, the progged
precipitation amounts fall below the danger of debris flow
criteria for the burn scars of the area. However, the soil is
saturated which could lower the rain fall criteria. Monitoring of
venerable area will continue for any hazards that could develop on
Saturday.

Lingering showers will continue along the east side of the San
Joaquin (SJ) Valley and at the south end near the Grapevine on
Sunday. Upper level ridging of Sunday will keep the precipitation
to a minimum as fog (possibly dense) returns to the SJ Valley.
Another storm is progged to swing through the west coast but
remain offshore. The storm will move toward the southern
California coast by Monday and keeping Central California within a
stable atmosphere. Dense fog will become a threat to the SJ Valley
starting early next week as a blocking ridge pattern moves over
the west coast. Long range models do lift the upper low toward
Southern California by next Friday, yet, model uncertainty remains
high as the possible trajectory of the low. Will not introduce a
mention of precipitation for now and wait for better model
consensus on Day 7.

&&

.AVIATION...
Mainly MVFR with areas of IFR ceilings and visibility in
precipitation across the central San Joaquin Valley and southern
Sierra Foothills, and after 21Z today in the south San Joaquin
Valley. Mountain obscuring IFR/LIFR will prevail over the southern
Sierra Nevada and and spread into the Tehachapi mountains by 00Z
Saturday. Otherwise...VFR conditions will prevail over the next 24
hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Storm Warning until 4 PM PST Saturday CAZ096-097.

Winter Weather Advisory from Midnight tonight to 10 PM PST
Saturday CAZ095.

Wind Advisory until 10 PM PST this evening CAZ095.

&&

public...Molina
avn/fw...DS
synopsis...Molina

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 7:32 PM PSTAreal Flood AdvisoryHNXFresno, Kern, Madera, Tulare4 hr
Dec 23, 8:09 PM PSTAreal Flood AdvisoryHNXKern3 hr
Dec 23, 10:00 PM PSTAreal Flood AdvisoryHNXKern2 hr
Dec 23, 11:42 PM PSTAreal Flood AdvisoryHNXTulare63 min
Dec 23, 11:49 PM PSTAreal Flood AdvisoryHNXKern56 min
Dec 24, 2:07 AM PSTWind AdvisoryHNX20 hr

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.